Introduction to McKendrick (1926) Applications of Mathematics to Medical Problems

  • K. Dietz
Part of the Springer Series in Statistics book series (SSS)


The following biographical sketch is based on three sources:
  1. (a)

    two obituaries by W.F. Harvey, McKendrick’s old colleague in the Indian Medical Service (IMS), who succeeded him as Superintendent of the Royal College of Physicians Laboratory in Edinburgh (Harvey, 1943α, b); and

  2. (b)

    a biographical article by Aitchison and Watson (1990) who consider McKendrick to be “one of the greatest contributors to our knowledge of the relationship of mathematics and medicine.” (See also Gani (1997).)



Medical Problem Epidemic Model Zero Class Ovoid Form Internal Infection 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



  1. Aitchison, J. and Ho, C.H. (1989). The multivariate Poisson-log normal distribution. Biometrika, 76 643–653.MathSciNetMATHCrossRefGoogle Scholar
  2. Aitchison, J. and Watson, G.S. (1990). A not-so-plain tale from the raj: A.G. McKendrick, IMS. In The Influence of Scottish Medicine (D.A. Dow, ed.). Parthenon, Carnforth, pp. 115–128.Google Scholar
  3. Anderson, R.M. and May, R.M. (1991). Infectious Diseases of Humans: Dynamics and Control. Oxford University Press, Oxford.Google Scholar
  4. Arbous, A.G. and Kerrich, J.E. (1951). Accident statistics and the concept of accident-proneness. Biometrics, 7, 340–432.CrossRefGoogle Scholar
  5. Bailey, N.T.J. (1975). The Mathematical Theory of Infectious Diseases and its Applications, 2nd ed. Griffin, London.MATHGoogle Scholar
  6. Bartlett, M.S. (1962). An Introduction to Stochastic Processes with Special Reference to Methods and Applications. Cambridge University Press, Cambridge.Google Scholar
  7. Bell, G.I. (1973). Predator-prey equations simulating an immune response. Math. Biosci., 16, 291–314.MATHCrossRefGoogle Scholar
  8. Cushing, J.M. (1983). Bifurcation of time periodic solutions of the McKendrick equations with applications to population dynamics. Comput. Math. Appl., 9, 459–478.MathSciNetMATHCrossRefGoogle Scholar
  9. Dahiya, R.C. and Gross, A.J. (1973). Estimating the zero class from a truncated Poisson sample. J. Amer. Statist. Assoc., 68, 731–733.MathSciNetMATHCrossRefGoogle Scholar
  10. Daniels, H.E. (1967). The distribution of the total size of an epidemic. In Proceed-ings of the 5th Berkeley Symposium on Mathematical Statistics and Probability, Vol IV: Biology and Problems of Health (L. LeCam and J. Neyman, eds.). University of California Press. Berkeley, CA, pp. 281–293.Google Scholar
  11. Dietz, K. (1975). Transmission and control of arbovirus diseases. In Epidemiology. Proceedings of a SIMS Conference on Epidemiology, Alta, Utah, July 8–12, 1974 (D. Ludwing and K.L. Cooke, eds.). SIAM, Philadelphia, PA, pp. 104–121.Google Scholar
  12. Dietz, K. (1988). Mathematical models for transmission and control of malaria. In Malaria: Principles and Practice of Malariology (W.H. Wernsdorfer and I. McGregor, eds.), Vol. 2. Churchill Livingstone, Edinburgh, pp. 1091–1133.Google Scholar
  13. Dublin, L.I. and Lotka, A.J. (1925). On the true rate of natural increase as exemplified by the population of the United States, 1920. J. Amer. Statist. Assoc., 20, 305–339.Google Scholar
  14. Feller, W. (1957). An Introduction to Probability Theory and its Applications, Vol. I, 2nd ed. Wiley, New York, p. 404.MATHGoogle Scholar
  15. Foerster, von H. (1959). Some remarks on changing populations. In The Kinetics of Cellular Proliferation (F. Stohlman, Jr., ed.). Grime and Stratton, New York, pp. 382–407.Google Scholar
  16. Gani, J. (1982). The early use of stochastic methods: An historical note on McKendrick’s pioneering papers. In Statistics and Probability: Essays in Honor of C.R. Rao (G. Kallianpur, P.R. Krishnaiah, and J.K. Ghosh, eds.). North-Holland, Amsterdam, pp. 263–268.Google Scholar
  17. Gani, J. (1997). McKendrick, founder of stochastic epidemic modelling. In Statisticians of the Centuries (C.C. Heyde, ed.) (to appear).Google Scholar
  18. Greenwood, M. and Yule, G.U. (1920). An inquiry into the nature of frequency distributions representative of multiple happenings with particular reference to the occurrence of multiple attacks of disease or of repeated accidents. J. Roy. Statist. Soc., 83 255–279 [also in Statistical Papers of George Udny Yule (A.S. Stuart and M.G. Kendall, eds.), 1971. Griffin, London, pp. 269–293].CrossRefGoogle Scholar
  19. Grenfell, B.T., Dietz, K., and Roberts, M.G. (1995). Modelling the immunoepidemiology of macroparasites in naturally-fluctuating host populations. In Ecology of Infectious Diseases in Natural Populations, (B.T. Grenfell and A.P. Dobson, eds.). Cambridge University Press, Cambridge.CrossRefGoogle Scholar
  20. Griffiths, D.A. (1973). Maximum likelihood esimation for the beta-binomial distribution and an application to the household distribution of the total number of cases of a disease. Biometrics, 29, 637–648.CrossRefGoogle Scholar
  21. Gurtin, M.E. and MacCamy, R.C. (1974). Non-linear age-dependent population dynamics. Arch. Rational Mech. Anal., 54, 281–300.MathSciNetMATHCrossRefGoogle Scholar
  22. Hadeler, K.P. and Dietz, K. (1983). Nonlinear hyperbolic partial differential equations for the dynamics of parasite populations. Comput. Math. Appl., 9, 415–430.MathSciNetMATHCrossRefGoogle Scholar
  23. Harvey, W.F. (1943a). Anderson Gray McKendrick, 1876–1943. Roy. Soc. Edinburgh Year Book, pp. 23–24.Google Scholar
  24. Harvey, W.F. (1943b). Anderson Gray McKendrick, 1876–1943. Edinburgh Med. J., 50 500–506.Google Scholar
  25. Hellriegel, B. (1992). Modelling the immune response to malaria with ecological concepts: Short-term behaviour against long-term equilibrium. Proc. Roy. Soc. London Ser. B, 250 249–256.CrossRefGoogle Scholar
  26. Hoppensteadt, F. (1974). An age dependent epidemic model. J. Franklin Inst., 297 213–225.CrossRefGoogle Scholar
  27. Hoppensteadt, F. (1975). Mathematical Theories of Populations: Demographics, Genetics and Epidemics. SIAM, Philadelphia, PA.MATHCrossRefGoogle Scholar
  28. Hoppensteadt, F. (1984). Some influences of population biology on mathematics. In Essays in the History of Mathematics (A. Schlissel, ed.). Mem. Amer. Math. Soc., 48 25–29.Google Scholar
  29. Irwin, J.O. (1941). Discussion on the paper by Chambers and Yule: Theory and observation in the investigation of accident causation. Suppl. J. Roy. Statist. Soc., 7 101–107.Google Scholar
  30. Irwin, J.O. (1959). On the estimation of the mean of a Poisson distribution from a sample with the zero class missing. Biometrics, 15 324–326.MATHCrossRefGoogle Scholar
  31. Irwin, J.O. (1963). The place of mathematics in medical and biological statistics. J. Roy. Statist. Soc. Ser. A, 126 1–44.CrossRefGoogle Scholar
  32. Irwin, J.O. (1964). The contributions of G.U. Yule and A.G. McKendrick to stochastic process methods in biology and medicine. In Stochastic Models in Medicine and Biology (J. Gurland, ed.). University of Wisconsin Press, Madison, pp. 147–165.Google Scholar
  33. Isham, V. (1995). Stochastic models of host-macroparasite interaction. Ann. Appl. Probab., 5 720–740.MathSciNetMATHCrossRefGoogle Scholar
  34. Johnson, N.L. and Kotz, S. (1969). Discrete Distributions. Houghton Mifiiin, Boston.MATHGoogle Scholar
  35. Kemp, A.W. and Kemp, C.D. (1968). On a distribution associated with certain stochastic processes. J. Roy. Statist. Soc. Ser. §£, 30 160–163.MathSciNetGoogle Scholar
  36. Kemp, C.D. and Kemp, A.W. (1965). Some properties of the “Hermite” distribution. Biometrika, 52 381–394.MathSciNetMATHGoogle Scholar
  37. Kermack, W.O. and McKendrick, A.G. (1927). A contribution to the mathematical theory of epidemics. Proc. Roy. Soc. London Ser. A, 115 700–721 [also in Oliviera-Pinto and Conolly, 1982, pp. 222–247, and in Bull. Math. Biol., 53 1990, 33–55].MATHCrossRefGoogle Scholar
  38. Kermack, W.O. and McKendrick, A.G. (1932). Contributions to the mathematical theory of epidemics: II. The problem of endemicity. Proc. Roy. Soc. London Ser. A, 138 55–83 [also in Bull. Math. Biot, 53 1990, 57–87].CrossRefGoogle Scholar
  39. Kermack, W.O. and McKendrick, A.G. (1933). Contributions to the mathematical theory of epidemics: 115 Further studies of the problem of endemicity. Proc. Roy. Soc. London Ser. A, 141 94–122 [also in Bull. Math. Biol., 53 1990, 89–118].MATHCrossRefGoogle Scholar
  40. Kermack, W.O. and McKendrick, A.G. (1937). Contributions to the mathematical theory of epidemics: IV. Analysis of experimental epidemics of the virus disease mouse ectromelia. J. Hygiene, 37 172–187.CrossRefGoogle Scholar
  41. Kermack, W.O. and McKendrick, A.G. (1939). Contributions to the mathematical theory of epidemics: V. Analysis of experimental epidemics of the mouse-typhoid; a bacterial disease conferring incomplete immunity. J. Hygiene, 39 271–288.CrossRefGoogle Scholar
  42. Kostitzin, V.A. (1934). Symbiose, parasitisme et évolution (Étude Mathématique). In Exposés de Biométrie et de Statistique Biologique (G. Teissier, ed.). Actualités Scientifiques et Industrielles, vol. 96. Herman, Paris, pp. 1–44 [also translated in The Golden Age of Theoretical Ecology: 1923–1940 (F.M. Scudo and J.R. Ziegler), 1978. Springer-Verlag, Berlin, pp. 369–412].Google Scholar
  43. Lefèvre, C. and Picard, P. (1990a). The final size distribution of epidemics spread by infectives behaving independently. In Stochastic Processes in Epidemic Theory, (J.-P. Gabriel, C. Lefèvre, and P. Picard, eds.). Lecutre Notes in Biomathematics, vol. 86. Springer-Verlag, New York, pp. 155–169.Google Scholar
  44. Lefèvre, C. and Picard P. (1990b). A non-standard family of polynomials and the final size distribution of Reed-Frost epidemic processes. Adv. in Appl. Probab., 22, 25–48.MATHCrossRefGoogle Scholar
  45. Lefèvre, C. and Picard, P. (1995). Collective epidemic processes: A general modelling approach to the final outcome of SIR infectious diseases. In Epidemic Models: Their Structure and Relation to Data (D. Mollison, ed.). Cambridge University Press, Cambridge, pp. 53–70.Google Scholar
  46. Metz, J.A.J. and Diekmann, O. (eds.) (1986). The Dynamics of Physiologically Structured Populations. Lecture Notes in Biomathematics, vol. 68. Springer-Verlag, Berlin.Google Scholar
  47. Oliviera-Pinto, G. and Connolly, B.W. (1982). Applicable Mathematics of Nonphysical Phenomena. Ellis Norwood, Chichester.Google Scholar
  48. Patil, G.P. and Boswell, M.T. (1975). Chance mechanisms for discrete distributions in scientific modelling. In A Modern Course on Statistical Distributions in Scientific Work, Vol. 2: Model Building and Model Selection (G.P. Patil, S. Kotz, and J.K. Ord, eds.). Reidel, Dordrecht, pp. 11–24.CrossRefGoogle Scholar
  49. Patil, G.P., Boswell, M.T., Joshi, S.W., and Ratnaparkhi, M.V. (1984). Dictionary and Classified Bibliography of Statistical Distributions in Scientic Work, Vol. 1: Discrete Models. International Co-operative Publishing House, Burtonsville,MD.Google Scholar
  50. Ross, R. and Hudson, H. (1917). An application of the theory of probabilities to the study of a priori pathometry-Part III. Proc. Roy. Soc. London Ser. A, 93 225–240.CrossRefGoogle Scholar
  51. Trucco, E. (1965). Mathematical models for cellular systems: The von Foerster equation, Parts I, II. Bull. Math. Biophys., 27 285–304, 449–471.Google Scholar
  52. Wood, S.N. (1994). Obtaining birth and mortality patterns from structured population trajectories. Ecological Monographs, 64 23–44.CrossRefGoogle Scholar


  1. [1]
    Behla. Cent. f. Bact. (orig.) 24, Abt. 1.1898.Google Scholar
  2. [2]
    McKendrick, Science Progress. Jan. 1914.Google Scholar
  3. [3]
    McKendrick, Proc. Lond. Math. Soc., Ser. 2, Vol. 13, p. 401. 1914.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    McKendrick, Indian Journal of Medical Research, Vol. 2, p. 882. 1915.Google Scholar
  5. [5]
    McKendrick, Indian Journal of Medical Research, Vol. 3, p. 271. 1915.Google Scholar
  6. [6]
    McKendrick, Indian Journal of Medical Research, Vol. 3, p. 266. 1915.Google Scholar
  7. [7]
    McKendrick, Indian Journal of Medical Research, Vol. 3, p. 667. 1916.Google Scholar
  8. [8]
    McKendrick, Nature, Vol. 104, p. 660. 1920.CrossRefGoogle Scholar
  9. [9]
    Commonwealth of Australia Quarantine Service, Publication 18. 1919.Google Scholar
  10. [10]
    Fock, Math. Zeit, 21, 161. 1924.MathSciNetCrossRefGoogle Scholar
  11. [11]
    McKendrick, Indian Journal of Medical Research, Vol. 6, p. 614. 1919.Google Scholar

Copyright information

© Springer Science+Business Media New York 1997

Authors and Affiliations

  • K. Dietz
    • 1
  1. 1.University of TübingenGermany

Personalised recommendations